OPEN IN READ APP
JOURNAL ARTICLE

A case of probable labetalol induced hyperkalaemia in pre-eclampsia

Binny Thomas, P V Abdul Rouf, Wessam El Kassem, Moza Al Hail, Derek Stewart, Asma Tharannum, Afif Ahmed, Muna Al Saadi
International Journal of Clinical Pharmacy 2014, 36 (6): 1130-3
25370900

CASE DESCRIPTION: Hyperkalemia can cause altered cardiac electrical conduction resulting in death. We describe a case of a 23-year old pregnant patient who presented with severe epigastric pain and vomiting. She was severely pre- eclamptic and received initial treatment with intravenous labetalol and decision was taken to deliver. She quickly became hyperkalaemic (serum potassium level 6.4 mmol/L) and labetalol was discontinued and intravenous hydralazine commenced. Post-surgery, her potassium levels were normal but due to rapidly rising blood pressure labetalol was recommenced, resulting in elevated potassium levels. Labetolol was discontinued, hydralazine prescribed, and potassium levels normalised. The adverse reaction was classified as 'probably' due to labetolol using the Naranjo Adverse Drug Reaction scale.

CONCLUSION: This is the first reported case of labetolol induced hyperkalaemia in pregnancy, with life threatening consequences and hence all health professionals should be alert to this potential effect.

Full Text Links

We have located links that may give you full text access.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
25370900
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"